Wyoming, 2015

Avalanche in Wyoming, May 17, 2015

May 17, 2015 · NWS RIW · 1 event in 1 county or zone

Four skiers were climbing the Sickle Couloir on Mount Moran in Grand Teton National Park on Sunday morning, May 17, when a shallow, wet avalanche broke from above. Three of the four skiers were swept 500 feet downhill over rock and ice.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Four skiers were climbing the Sickle Couloir on Mount Moran in Grand Teton National Park on Sunday morning, May 17, when a shallow, wet avalanche broke from above. Three of the four skiers were swept 500 feet downhill over rock and ice. One man was killed on the mountain and another succumbed to his injuries three days later. The injured skier was able to descend the slope on his own. Following the initial call for help around 0830MST, the skiers were attended to by National Park Service Search and Rescue rangers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 17, 2:15 AM MST, 6 hours 15 minutes earlier.

Area forecast discussion, May 17, 2:15 AM MST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
315 AM MDT SUN MAY 17 2015

.SHORT TERM...SUNDAY THROUGH TUESDAY NIGHT

ANOTHER DAY...ANOTHER REPORT OF SEVERE WEATHER. YESTERDAY THE ACTION
WAS AGAIN IN PARK COUNTY WHERE THERE WERE SEVERAL FUNNEL CLOUDS AND
EVEN A CONFIRMED TOUCHDOWN OF A WEAK TORNADO. TODAY LOOKS LIKE
ANOTHER UNSETTLED DAY AS WELL AS AN UPPER LEVEL LOW CONTINUES TO
SLOWLY MOVE ACROSS THE STATE AND SOME MOISTURE WRAPS AROUND FROM A
SURFACE LOW IN THE NORTHERN PLAINS. THIS MEANS ANOTHER MOSTLY
CLOUDY DAY WITH MORE SHOWERS AND A FEW THUNDERSTORMS. HOWEVER...IT
WILL BE ABOUT 5 TO 10 DEGREES COOLER EAST OF THE DIVIDE AFTER THE
PASSAGE OF A COLD FRONT AND AS A RESULT...ALMOST ALL THE CAPE AND
NEGATIVE LIFTED INDICES ARE MAINLY ACROSS WESTERN AND SOUTHERN
AREAS SO WE CONFINED THUNDER TO THOSE LOCATIONS. WE CAN'T RULE OUT
A RUMBLE OF THUNDER ELSEWHERE...BUT IT SHOULD BE MORE STABLE
TODAY. THERE IS STILL SOME SHEAR THOUGH SO I WOULD NOT BE
SURPRISED TO SEE A REPORT OF A COLD AIR FUNNEL IN SPOTS THOUGH. AS
FOR SNOW LEVEL...THE MODELS HAVE TRENDED A BIT WARMER WITH 700
MILLIBAR TEMPERATURES BOTTOMING OUT AT MINUS 3 WHICH WOULD BUT THE
LEVELS AROUND 7000 FEET WITH MOST NOT STICKING EXCEPT FOR THE
HIGHER ELEVATIONS. IN ADDITION...AREAS THAT HAVE GUSTY WINDS WITH
COLD ADVECTION FOLLOWING A COLD FRONT...LIKE THE NORTHERN BIG HORN
BASIN AND JOHNSON COUNTY WILL SEE GUSTY NORTH TO NORTHWEST WINDS
THROUGH THE DAY...BUT NOT TO HIGH WIND LEVEL. WE WILL CONTINUE THE
SPS AS THAT SEEMS SUFFICIENT. THE COVERAGE OF SHOWERS SHOULD
DECREASE TONIGHT AS SHORTWAVE RIDGING BUILDS ACROSS THE AREA
TONIGHT.

FOR MONDAY...IT LOOKS LIKE THE DRIEST OF THE THREE DAYS OF THE SHORT
TERM ACROSS THE BODY OF THE FORECAST AREA. ANOTHER SHOT OF MOISTURE
WILL MOVE IN FROM THE SOUTHWEST...BUT SHOULD BE A MAINLY CONFINED TO
AREAS WEST OF THE DIVIDE THROUGH MOST OF THE DAY. EVEN
THERE...ACTIVITY SHOULD BE SCATTERED SO MOST OF THE DAY SHOULD BE
RAIN FREE. MOISTURE WILL BEGIN TO SPREAD ACROSS THE DIVIDE DURING
THE EVENING HOURS AND INTO THE NIGHT. THIS DAY ALSO LOOKS TO BE THE
MILDEST DAY OF THE NEXT THREE.

DEEPER MOISTURE THEN MOVES INTO THE AREA AS ANOTHER UPPER LEVEL LOW
MOVES TOWARDS WYOMING FOR TUESDAY AND SPREADS MORE MOISTURE ACROSS
THE AREA. THIS LOOKS LIKE THE WETTEST AND COOLEST DAY OF THE THREE.
WITH DEEPER MOISTURE AND LARGELY STABLE AIR ACROSS AREAS EAST OF THE
DIVIDE FOR TUESDAY...WE DECIDED TO GO WITH JUST PLAIN RAIN AND NOT
SHOWERS. WEST OF THE DIVIDE...WHERE THINGS MAY BE MORE UNSTABLE WE
KEPT THINGS MORE CONVECTIVE THOUGH. AND ONCE AGAIN...WITH CHILLY AIR
IN PLACE SOME OF THE HIGHER ELEVATIONS COULD EVEN SEE SOME SNOW ON
TUESDAY NIGHT.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

SYNOPSIS...THE OVERALL PATTERN OF COOL AND SHOWERY WEATHER WILL
CONTINUE THROUGH THIS PERIOD WITH THE NEXT PACIFIC STORM SYSTEM
IMPACTING THE AREA PRIMARILY ON FRIDAY AND SATURDAY.

DISCUSSION...BLOCKING RIDGE OVER WESTERN CANADA FORECAST TO REMAIN
THROUGH MEMORIAL DAY WEEKEND AND BEYOND.  PACIFIC STORM SYSTEMS
MOVING INTO THE NORTHEAST PACIFIC WILL CONTINUE TO SPLIT AROUND THIS
RIDGE WITH THE SOUTHERN END OF THE SPLIT TAKING THE STORMS SOUTH OFF
THE WEST COAST BEFORE TURNING EAST INTO SOUTHERN CALIFORNIA...THEN
LIFTING NE ACROSS THE GREAT BASIN AND CENTRAL ROCKIES...WITH STORMS
SPACED AROUND 72 HOURS APART.  THIS COOL AND WET PATTERN FOR THE
AREA IS EXPECTED TO CONTINUE WELL INTO THE FINAL WEEK OF MAY.

THE NEXT IN THIS SERIES OF STORMS WILL SHEAR OUT ACROSS
CENTRAL/EASTERN WYOMING INTO THE HIGH PLAINS ON WEDNESDAY WITH UPPER
RIDGE PUSHING UP FROM WEST TEXAS ACROSS THE DIVIDE WEDNESDAY NIGHT.
AREAS EAST OF THE DIVIDE WILL SEE SCT-NMRS SHOWERS UNDER THE UPPER
LOW DURING THE DAY WEDNESDAY WHILE THE SOUTH AND WEST WILL SEE A BIT
MORE INSTABILITY AND SOME THUNDERSTORMS BLOSSOMING IN THE
AFTERNOON.  THERE SHOULD BE A LETUP IN PRECIPITATION WEDNESDAY NIGHT
INTO THURSDAY MORNING BETWEEN SYSTEMS.

THE NEXT STORM SYSTEM IN THIS SERIES WILL PUSH INTO SOUTHERN
CALIFORNIA LATE THURSDAY WITH SOUTHERLY DIFLUENT DOWNSTREAM ACROSS
THE GREAT BASIN AND CENTRAL ROCKIES THURSDAY AFTERNOON/EVENING.
MOISTURE AND INSTABILITY AND THUS SHOWER AND THUNDERSTORM ACTIVITY
WILL BE BEST ACROSS THE SOUTH AND WEST...UP TO NEAR A CPR-RIW LINE
WITH A MORE STABLE AIRMASS OVER NE WYOMING...WHERE SHOWERS AND
THUNDERSTORMS SHOULD WEAKEN AS THEY MOVE UP FROM THE SOUTH.

THE MAIN UPPER LOW IS EXPECTED TO LIFT NE ACROSS THE GREAT BASIN AND
CENTRAL ROCKIES FRIDAY AND SATURDAY WITH AT LEAST SCATTERED SHOWERS
ACROSS THE AREA WITH SOME THUNDERSTORMS IN THE AFTERNOON/EVE.

THIS SYSTEM WILL THEN LIFT ACROSS THE PLAINS ON SUNDAY.  BOTH GFS
AND ECMWF SHOW AN UPPER LOW BECOMING TRAPPED UNDER THE WESTERN
CANADIAN RIDGE OVER THE NW U.S. SUNDAY...BUT CONFIDENCE IS LOW IN
THIS SCENARIO AND WOULD PREFER PERSISTENCE IN THIS BLOCKING PATTERN
WITH WITH NEXT SOUTHERN STREAM LOW MAKING LANDFALL ON THE S CA COAST
AROUND TUE MAY 26TH.

&&

.AVIATION.../12Z ISSUANCE/

ISOLATED SHOWERS WILL OCCUR THROUGH 16Z WITH A LITTLE BETTER
COVERAGE OVER THE NORTH. AREAS OF MVFR CONDITIONS WILL OCCUR THROUGH
16Z. AFTER 16Z...SHOWERS AND ISOLATED THUNDERSTORMS WILL REDEVELOP
OVER THE REGION. SHOWERS WILL DECREASE AFTER 03Z. THERE WILL BE
AREAS OF MVFR CONDITIONS DUE TO LOW CIGS THROUGH 06Z MONDAY. EXPECT
FREQUENT MOUNTAIN OBSCURATION THROUGH THE DAY INTO THE EVENING AS
RAIN AND SNOW WILL OCCUR IN MOST MOUNTAINS.

&&

.FIRE WEATHER...

FIRE DANGER RELATIVELY LOW INTO THE MIDDLE OF THE WEEK AS SEASONAL TO
COOL AND RELATIVELY MOIST CONDITIONS PERSIST. HOWEVER...IT WILL BE
UNSTABLE AGAIN TODAY IN THE SOUTH AND WEST...OFFERING UP CHANCES FOR
MORE THUNDERSTORMS AND ASSOCIATED LIGHTNING. SNOWS IS LIKELY TO
RETURN TO THE HIGHER ELEVATIONS AGAIN THIS WEEKEND WITH SNOW LEVELS
LOWERING TO AROUND 7000 FEET AT TIMES. AFTER A SHORT BREAK SUNDAY
NIGHT...MORE SHOWERS ARE POSSIBLE WEST OF THE DIVIDE FOR MONDAY WITH
A WETTING RAIN A DECENT POSSIBILITY FOR MANY AREAS ON TUESDAY.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HATTINGS
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...HATTINGS
Hazardous weather outlook, May 17, 4:00 AM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN MAY 17 2015

WYZ001>020-022>030-181100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. SNOWFALL IN THE NORTHERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY OVER THE WEST
AND SOUTHWEST.

TUESDAY AND WEDNESDAY...ANOTHER STORM SYSTEM WILL LIKELY BRING
INCREASING SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA TUESDAY
...AND CONTINUING THROUGH WEDNESDAY.  SNOW LEVELS WILL BE MOSTLY
BETWEEN 7000 AND 8000 FEET WITH SEVERAL INCHES OF SNOW POSSIBLE ON
MOUNTAIN PASSES.

THURSDAY THROUGH SATURDAY...ISOLATED TO SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS...HAIL...AS WELL AS
HEAVY RAINFALL OVER A HALF AN INCH. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
May 17, 8:30 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Teton & Gros Ventre Mountains2015-05-1739MaleOutside/Open AreasDirect
Avalanche, Teton & Gros Ventre Mountains2015-05-1742MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567103.